Alert archive / Utah / Flash Flood Warnings in 2018
Flash Flood Warning 53, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 11, 2018, 1:35 PM MDT for Garfield County, Iron County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2018, 1:35 PM MDT (19:35 UTC)
- Expired
- Aug 11, 2018, 4:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Garfield County, UT, Iron County, UT
The radar
The Cedar City radar (KICX), 22 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.6 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 409 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 617 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
551
WGUS55 KSLC 111935
FFWSLC
UTC017-021-112230-
/O.NEW.KSLC.FF.W.0053.180811T1935Z-180811T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
135 PM MDT SAT AUG 11 2018
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
Western Garfield County in southern Utah...
East central Iron County in southern Utah...
* Until 430 PM MDT
* At 133 PM MDT, Doppler radar indicated that heavy rainfall has been
falling over the Panguitch Creek portion of the Brian Head burn
scar. Radar estimates indicate that 1 inch of rain has fallen on
the burn scar over the past hours.
* It is expected that this amount of rainfall will result in flash
flooding and a debris flow through the Panguitch Creek drainage.
State Route 143 is expected to receive debris, as well as locations
along Panguitch Creek downstream to Panguitch Lake. People in this
area should take action to ensure their safety!
LAT...LON 3778 11267 3772 11261 3766 11266 3771 11278
3775 11273
$$
NC2 follow-up statements
942
WGUS75 KSLC 112105
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
305 PM MDT SAT AUG 11 2018
UTC017-021-112230-
/O.CON.KSLC.FF.W.0053.000000T0000Z-180811T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Iron UT-
305 PM MDT SAT AUG 11 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR
WESTERN GARFIELD AND EAST CENTRAL IRON COUNTIES...
At 301 PM MDT, Doppler radar indicated that heavy rainfall had
fallen over the Panguitch Creek portion of the Brian Head burn scar.
Radar estimates indicate that over 1 inch of rain have fallen on the
burn scar, although rain has currently ended over the warned area
flash flooding is likely occurring.
It is expected that this amount of rainfall will result in flash
flooding and a debris flow through the Panguitch Creek drainage.
State Route 143 is expected to receive debris, as well as locations
along Panguitch Creek downstream to Panguitch Lake. People in this
area should take action to ensure their safety!
LAT...LON 3778 11267 3772 11261 3766 11266 3771 11278
3775 11273
$$
NC896
WGUS75 KSLC 112225
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
425 PM MDT SAT AUG 11 2018
UTC017-021-112233-
/O.EXP.KSLC.FF.W.0053.000000T0000Z-180811T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Iron UT-
425 PM MDT SAT AUG 11 2018
...THE FLASH FLOOD WARNING FOR WESTERN GARFIELD AND EAST CENTRAL IRON
COUNTIES WILL EXPIRE AT 430 PM MDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3778 11267 3772 11261 3766 11266 3771 11278
3775 11273
$$
NCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 8:11 AM MDT, 5 hours 24 minutes earlier.
Area forecast discussion, Aug 11, 8:11 AM MDT, 5 hours 24 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 811 AM MDT Sat Aug 11 2018 .SYNOPSIS...High pressure aloft over the Great Basin will gradually weaken over the next several days. Moisture pooled across the desert southwest and southern Utah will gradually work north and then remain across Utah through the first half of next week. && .DISCUSSION...An elongated mid level ridge axis extends from central Nevada northeastward through Utah and into central Wyoming. This is maintaining a hot and generally dry airmass across the forecast area. Smoke from local and regional wildfires continues to reduce both visibility and air quality, particularly along the Wasatch Front. With the ridge in place across the region, deeper moisture remains suppressed across Arizona, although PW values have trended a bit upward across southern Utah over the past 24 hours. As such anticipate a little better convective coverage across the higher terrain of southern Utah this afternoon, and perhaps a few cells extending northward into central Utah. Will update to adjust weather wording for smoke/haze otherwise going forecast looks in good shape. && .AVIATION...Southerly winds at KSLC are expected to switch to the northwest between 19-20Z. Smoke from area wildfires will reduce visibility into the MVFR range at times throughout the day. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Seaman For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 11, 6:00 AM MDT, 7 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 600 AM MDT Sat Aug 11 2018 UTZ001>016-019>021-517-518-WYZ021-121200- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 600 AM MDT Sat Aug 11 2018 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Active wildfires over central Utah have produced an extensive area of smoke for northern, central and eastern Utah. Reduced visibilities in these areas are expected again today. Isolated thunderstorms will develop once again across the higher terrain of southern Utah this afternoon. A few of these showers and stroms will work into central then northeast Utah later today. Gusty winds will be the main impact from this showers and thunderstorms. Hot temperatures are expected again today. Triple digit readings are expected across portions of western and southern Utah this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday Moisture will spread north across the remainder of the outlook area Sunday will remain over the area throughout the upcoming week. Scattered showers and thunderstorms will exist each day, with locally heavy rains possible. Flash flooding could develop out of these heavy rain events, with normally prone areas to flooding such as slot canyons, steep terrain or burn scars susceptible to flooding during the work week. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 2:36 PM MDT | Special Weather Statement | SLC | 24 min | |
| Aug 11, 2:58 PM MDT | Severe Thunderstorm Warning | SLC | Garfield, Iron | 32 min |
| Aug 11, 3:37 PM MDT | Special Weather Statement | SLC | Kane | 23 min |
| Aug 11, 3:57 PM MDT | Special Weather Statement | SLC | 33 min | |
| Aug 11, 4:32 PM MDT | Special Weather Statement | SLC | Beaver | 28 min |
| Aug 11, 4:35 PM MDT | Severe Thunderstorm Warning | SLC | Beaver, Iron | 25 min |
Nearby
Flash Flood Warnings in Utah, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.